New research, published in the journal Psychotherapy and Psychosomatics, investigates withdrawal symptoms upon discontinuing a commonly prescribed class of antidepressant drugs called Serotonin-Noradrenaline Reuptake Inhibitors (SNRIs). The results of the systematic review indicate that withdrawal symptoms may ensue after discontinuing varying types of SNRIs.
The research team, led by Giovanni Fava from the University of Bologna in Italy and State University of New York at Buffalo, writes:
“Clinicians are familiar with the withdrawal phenomena that may occur from alcohol, benzodiazepines, barbiturates, opioids, and stimulants. The results of this review indicate that they need to add SNRI to the list of drugs potentially inducing withdrawal phenomena…and the physician should exercise caution when prescribing them in mood and anxiety disorders. Considerable attention should also be used in the setting of chronic pain, functional medical disorders, and menopausal symptoms.”
The effects of withdrawal are becoming increasingly evident and therefore more heavily researched in the field of psychotropic medication, from benzodiazepines to antidepressants. SNRIs have been documented to share withdrawal symptomologies with the fellow antidepressant class of Selective Serotonin Reuptake Inhibitors (SSRI), yet the authors claim this is the first systematic review regarding the clinical aspects of discontinuing SNRIs.
This review comes at a pertinent time in which SNRIs are progressively prescribed and “usually considered the first choice in the treatment of mood and anxiety disorders” due to their efficacy and presumed tolerability. Clinical conditions such as chronic pain, functional medical disorders, and menopausal symptoms are being treated with SNRIs as well. In response, Fava et al. set out to delineate “the occurrence, frequency, and features of withdrawal symptoms after SNRI discontinuation.”
After filtering through the initial 3,193 potentially relevant reports of SNRI withdrawal, the authors identified 61 reports that met their preset criteria from within electronic databases PubMed, the Cochrane Library, Web of Science, and MEDLINE dating from the inception of each database through June 2017. Venlafaxine (Effexor XR), desvenlafaxine (Pristiq), duloxetine (Cymbalta), milnacipran (Savella), and levomilnacipran (Fetzima) were among the SNRIs evaluated.
Venlafaxine (Effexor XR) had the highest prevalence of withdrawal symptoms in participants, ranging from 23-78% after discontinuation. Desvenlafaxine (Pristiq) followed with 17.2-55%, then duloxetine (Cymbalta) with 6-55%, and milnacipran (Savella) with 13-30%, and finally levomilnacipran (Fetzima) with 9-10% of people reporting withdrawal symptoms.
Symptoms usually occurred within a few days from discontinuation and lasted a few weeks. Both gradual and abrupt discontinuation styles resulted in a wide range of withdrawal symptoms, similar to those of observed for SSRIs. Some of the symptoms include headache, fatigue, sweating, pain, blurred vision, dizziness, hypertension, nausea, vomiting, electric shock sensations, spasms, cramps, chills, disorientation, slurred speech, mood swings, attention difficulties, anxiety, irritability, visual hallucinations, and sleep problems (see table 1 in article for exhaustive list). Fava and colleagues enumerate the important clinical implications of the results:
First, while tapering appears more reasonable than abrupt discontinuation, it does not guarantee that withdrawal will be avoided. Thus, more studies are warranted exploring variables such as sociodemographic, clinical, and neurobiological characteristics that may be associated with increased vulnerability to the onset of withdrawal syndromes.
The authors question, “Why, if we have 2 patients with the same psychiatric disorder who have been treated with the same SNRI for the same amount of time and who underwent the same modality of tapering and discontinuation, may we have the occurrence of withdrawal syndrome in one case and not the other?”
Second, a more careful exploration of potential withdrawal symptomology is needed, as “symptoms may be easily misidentified as signs of relapse,” when really, “withdrawal symptoms are likely to have an early onset, while recurrent symptoms generally present with a gradual return.”
Third, to consider the concept of “behavioral toxicity” and the idea that when drug treatment ends after a long period of time, “oppositional processes may operate for some time, resulting in the appearance of withdrawal symptoms and/or an increased vulnerability to relapse and/or resist treatment.”
Fourth, to include the practice of informing patients of the nature of symptoms as we know them, although complex and not fully known due to deficient research.
Finally, to return to the question of the potential benefit to harm ratio. Fava and colleagues write that “currently the physician prescribing SNRI is driven by an overestimated consideration of the potential benefits and neglect of the potential vulnerabilities to the adverse effects of treatment, such as dependence-and-withdrawal phenomena.”
Limitations to this study include the lack of adequate methods of withdrawal symptom detection in most reviewed reports, “leading to an underestimation of withdrawal symptoms and to difficulties in identifying the presence of new withdrawal symptoms, rebound, and persistent post-withdrawal syndromes.” Furthermore, this systematic review was based solely on published findings, furthering its potential to have underestimated the severity of withdrawal reactions.
While the pharmaceutical industry has pushed for a shift from “withdrawal” rhetoric towards the term “discontinuation,” Fava et al. insist this shift “minimizes the vulnerabilities induced by SNRI.” The term “withdrawal syndrome” re-categorizes antidepressants as drugs that can cause addiction or dependency and juxtaposes their symptoms alongside those of benzodiazepines.
The authors conclude the need for clinicians to “add SNRI to the list of drugs potentially inducing withdrawal symptoms upon discontinuation, together with other types of psychotropic drugs. The results of this study challenge the use of SNRI as first-line treatment for mood and anxiety disorders.”
Giovanni A. Fava et al. (2018) Withdrawal symptoms after serotonin-noradrenaline reuptake inhibitor discontinuation: Systematic review. Psychotherapy and Psychosomatics, 87(195-203). doi: 10.1159/000491524 (Link)
People have been saying venlafaxine looks as if it is an opioid for a while , it’s good to have credible research into this area, with a firm recommendation to reconsider its use.
Something else about venlafaxine. I trust I didn’t misread her study, but Carol Coupland at the university of Nottingham found in a large observational study that venlafaxine had over double the number of suicides than fluoxetine. There is a possible confounder in that it might be for more depressed patients, but she said it needed looking at.
It is necessary to stay objective and unbiased in these discussions.
It is incorrect/misleading to state the incident rates without comparison to placebo (In this meta analysis roughy 12%) and/or name NNH/risk differences.
In particular, the incidence rates of withdrawal symptoms did not differ from placebo for Milnacipran for instance.
This explains why I’m still feeling sick after coming off Effexor. Took it for 3 years and another counting the taper. Poor memory, coordination, and a lot of symptoms associated with fibromyalgia. At least the dizziness ad nausea are gone. 🙂
SNRI’s added to the list…as if this is new information? gosh…I’ve known this for well over a decade. Many of those of us on the front lines of coming off drugs have known this for many years. I never know how I’m supposed receive these shocking “new” scientific discoveries. it seems to erase the work so many of us have been doing for so long to act like this is new information without calling attention to the many thousands who’ve known this well before the medical establishment gave a shit. I go off and hide my tail since all of us have been ignored for so long it’s like we’re not even here. I’m certainly no longer particularly inclined to talk about how many of us are still totally disabled because it’s exhausting and debilitating in ways that make it counterproductive to healing. Anyway…yeah, spread the news to all the people who continue to ignore us…maybe someday that will change too.
Yes. Captain Obvious to the rescue!
Maybe there will be some cutting edge scientific research to prove water is wet and it’s hard to see without light. Lol.
All this “new” information about withdrawal symptoms was documented by Peter Breggin back in 1993 or so in Toxic Psychiatry. I wonder why it is suddenly acceptable news?
I wish I had heard about it then Steve. 🙁 That was the year my life was destroyed.
Mom read a book by Dr. Abrams. She talked about taking me to Canada for vitamin shots. Just coming off the pills would have saved me.
Neither of us heard of Dr. Breggin till now. Just what TV and Big Pharma and shrinks wanted us to hear. 🙁